Hail, Logan
- When
- July 12, 3:17 PM CST
- Where
- Logan County, 1.07 mi W of Monument
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -101.040
Several isolated supercells moved south and east across Thomas, Decatur and Norton counties producing a long swath of large hail, some up to the size of grapefruits. The storm which crossed Thomas county affected 35,000 acres of cropland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several isolated supercells moved south and east across Thomas, Decatur and Norton counties producing a long swath of large hail, some up to the size of grapefruits. The storm which crossed Thomas county affected 35,000 acres of cropland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUL 12 2010 .DISCUSSION... 200 PM MDT MON JUL 12 2010 FORECAST CONCERNS INCLUDE HOW HOT IT WILL GET TUESDAY AND WEDNESDAY FOLLOWED BY CHANCES OF PRECIPITATION...AMOUNTS AND THREAT FOR LOCALLY HEAVY RAIN WEDNESDAY AND THURSDAY. SHOWERS AND THUNDERSTORMS PRESENTLY OVER THE AREA WILL DISSIPATE BY MIDNIGHT WITH STRATUS/PATCHY FOG POSSIBLE EAST OF A MCCOOK TO HILL CITY LINE PER NAM/RUC BOUNDARY LAYER RH. HOT TEMPERATURES STILL EXPECTED TUESDAY WITH HIGHS IN EXCESS OF 100 DEGREES WITH A FEW AREAS LIKELY AROUND OR HIGHER THEN 105 PER 850 TEMPERATURES...ESPECIALLY HILL CITY WHERE READINGS COULD BE CLOSER TO 110 DEGREES. 2M/MOS GUIDANCE NUMBERS CONTINUE TO SLOWLY CLIMB AS WELL BUT MAY STILL BE UNDERDONE. MAY SEE A STORM OR TWO DURING THE AFTERNOON ALONG SFC CONVERGENCE AREA GENERALLY EAST OF THE CO/KS BORDER...FOR NOW HAVE SILENT POPS. WILL NEED TO WATCH HEAT INDICES TUESDAY NIGHT FROM MCCOOK TO GOVE AND POINTS EAST AS RIGHT NOW HAVE HEAT INDICES IN THE 70-73 DEGREE RANGE...JUST BELOW THE 75 DEGREE CRITERIA FOR EXCESSIVE HEAT WARNING. FOR SOME...HOT TEMPERATURES WILL CONTINUE WEDNESDAY WITH A FRONTAL BOUNDARY AND INCREASE IN 700-300RH MOVING IN AROUND THE PERIPHERY OF AN UPPER HIGH OVER ARKANSAS. WILL SHOOT FOR MID 90S ACROSS THE NORTH...LOW 100S ACROSS THE FAR SOUTH. PRECIPITATION CHANCES WILL INCREASE WEDNESDAY NIGHT AS THE MOISTURE INTERACTS WITH THE FRONT. SLOW STORM MOTIONS WILL ALSO FAVOR LOCALLY HEAVY RAIN AS PRECIP WATER ABOVE NORMAL. COOLER TEMPERATURES EXPECTED THURSDAY WITH A CONTINUED THREAT FOR THUNDERSTORMS AS 700-300 MOISTURE AND SUFFICIENT INSTABILITY LEAD TO A LOW CHANCE FOR THUNDERSTORMS. SLOW MOVERS AND ABOVE NORMAL PRECIP WATER WILL MAINTAIN A HEAVY RAIN THREAT. FRIDAY-MONDAY...UPPER RIDGE STRENGTHENS OVER THE FOUR CORNERS AREA WITH A WARM FRONT LIFTING NORTHEAST ALLOWING AFTERNOON TEMPERATURES TO REBOUND BACK INTO THE MID TO UPPER 90S. MAY SEE A STORM OR TWO ACROSS THE NORTHEAST-EAST WHERE A DISTURBANCE IS EXPECTED TO MOVE DOWN FROM NEBRASKA. ON SATURDAY 700-300 MOISTURE INCREASES AS A DISTURBANCE MOVES ACROSS THE AREA PROVIDING A SLIGHT CHANCE FOR THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO WARM TOWARD 100 DEGREES. SUNDAY AND MONDAY LOOK DRY AS THE UPPER HIGH SLIDES EAST TOWARD THE CENTRAL PLAINS PUSHING THE STORM TRACK TO THE NORTH. DAYTIME TEMPERATURES WELL INTO THE 90S. 07 && .AVIATION... 1134 AM MDT MON JUL 12 2010 FOR 18Z TAFS...WEAK STATIONARY FRONT/ OLD OUTFLOW BOUNDARY WAS LOCATED BETWEEN GOODLAND AND COLBY AT 17Z. BEST POSSIBILITY OF THUNDERSTORMS WILL BE TO THE EAST OF THIS AREA...SO WILL LEAVE OUT MENTION IN GLD TAF FOR TIME BEING. FOR MCK...MVFR CLOUD DECK WILL SLOWLY LIFT AND BECOME VFR WITH HEATING WITH THUNDERSTORM POTENTIAL INCREASING BTWN 20Z AND 00Z. OVERNIGHT...POTENTIAL FOR LOW STRATUS FOG WILL RETURN TO THE AREA...WITH THREAT DETERMINED BY WHAT SIDE OF FRONT AREA IS LOCATED. FOR NOW...LOOKS LIKE MCK HAS HIGHEST PROBABILITIES FOR REDUCED FLIGHT CATEGORIES OVERNIGHT WHILE GLD SHOULD REMAIN VFR. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT MON JUL 12 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1042 AM MDT MON JUL 12 2010 /1142 AM CDT MON JUL 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND EAST OF A WRAY TO TRIBUNE LINE THIS AFTERNOON AND EARLY EVENING. LARGE HAIL...DAMAGING WIND GUSTS AND A BRIEF TORNADOES ARE POSSIBLE. IN ADDITION TO THE THREAT FOR SEVERE THUNDERSTORMS...SLOW STORM MOVEMENTS AND A VERY MOIST ATMOSPHERE WILL BRING THE POTENTIAL FOR LOCALLY HEAVY RAIN. STORMS WILL BEGIN TO REDEVELOP AFTER 130 PM MDT (230 PM CDT) ALONG AND EAST OF A STALLED FRONTAL ZONE STRETCHING FROM WRAY TO RUSSEL SPRINGS...WITH STORMS MOVING TO THE EAST SOUTHEAST THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY WARM TEMPERATURES IN EXCESS OF A 100 DEGREES ARE EXPECTED ACROSS MUCH OF THE AREA TUESDAY AND WEDNESDAY. IF YOU PLAN TO HAVE OUTSIDE ACTIVITIES...DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA WEDNESDAY AND THURSDAY. THE THREAT FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL OCCUR ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED AFTER 1 PM MDT (2 PM CDT). JRM
The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
12 hail. Local standard time, as filed.
A long-track supercell produced 25 known reports of large hail over a 30 mile path from 12 N of Colby to near Oakley over a period of about 90 minutes. Hail sizes ranged from golf ball to grapefruit size. Windows were broken, roofs heavily damaged, skylights broken and equipment destroyed. Approximately 35,000 acres of cropland were affected by the storm. Sources included public, Thomas County Farm Service Agency, amateur radio, spotters and the NSSL Shave project.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235709, 235710, 235712, 235713, 235714, 235715, 235716, 235717, 235719, 235720, 235721, 235722.